Pigment International

LETTER TO THE EDITOR
Year
: 2021  |  Volume : 8  |  Issue : 1  |  Page : 64--67

Tattooing Gone Whimsical


Vinod Hanumanthu1, Raihan Ashraf1, Divya Aggarwal2, Bishan Dass Radotra2, Muthu Sendhil Kumaran1,  
1 Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Histopathology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Dr. Muthu Sendhil Kumaran
Additional Professor, Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh 160012
India

Abstract

In India, prevalence of cutaneous reactions secondary to tattoo pigment are increasing now a days. Among these granulomatous tattoo reactions warrants thorough investigation to rule out systemic sarcoidosis. Clinicians should consider LASER or oral and topical steroids in the management of granulomatous hypersensitivity reactions after ruling out mycobacterial (typical/atypical) and fungal infections and also create awareness to decrease its incidence.



How to cite this article:
Hanumanthu V, Ashraf R, Aggarwal D, Radotra BD, Kumaran MS. Tattooing Gone Whimsical.Pigment Int 2021;8:64-67


How to cite this URL:
Hanumanthu V, Ashraf R, Aggarwal D, Radotra BD, Kumaran MS. Tattooing Gone Whimsical. Pigment Int [serial online] 2021 [cited 2021 Sep 28 ];8:64-67
Available from: https://www.pigmentinternational.com/text.asp?2021/8/1/64/313133


Full Text



Recently, tattooing has come into vogue more so in urban areas. Earlier tattoos were used as identification marks in rural India, but now they are a fad among youngsters as fashion statement and Aesthetic purposes. Tattooing has frequently been used as camouflage for concealing dermatological abnormalities like vitiligo. With this increase, there has been a surge in tattoo pigment-associated skin reactions. Herein, we present a series of three cases recently seen by us in quick succession.

The clinicoepidemiological profiles of the patients are summarized in [Table 1]. All three patients had undergone tattooing with black pigment from a professional tattoo artist. All had a single tattoo which subsequently developed asymptomatic red raised lesions localized to tattoo area after varying periods of time. The plaques were reddish-brown in color and ulcerated in two of the three patients [Figure 1]a­­­­–c, and [Figure 2]. No lymphadenopathy (local or generalized) was present. Remaining systemic examination was within normal limits. Chest X-ray, serum calcium levels, serum vitamin D, and ACE levels, done to rule-out systemic sarcoidosis, were normal.{Table 1}{Figure 1}{Figure 2}

Histopathology revealed noncaseating ill-defined epithelioid cell granulomas in all three patients. No fungal elements, foreign pigment, or caseation necrosis was seen in any of the patients. A diagnosis of granulomatous tattoo reaction was made in patients 1 [Figure 3]a and [Figure 2]. Patient 3 was diagnosed to have a sarcoidal tattoo reaction based on histopathology report [Figure 3]b.{Figure 3}

Tattoos are nothing but deposition of pigment into skin either intentionally (professional or amateur) or accidentally. Inks have many ingredients and contaminants. Cutaneous tattoo reactions, first reported by Madden in 1939,[1] are attributed to metallic salts used in tattoo pigment preparation. With rising popularity of tattoos in recent times, a higher incidence of tattoo-related dermatoses, which vary widely in etiology and morphology, has been noted.

Cutaneous tattoo reactions can be classified into three categories inoculative/infective, coincidental lesions, and allergic/lichenoid/granulomatous,[2] either limited to single or multiple color pigments, although most commonly described with red pigment. Noninfectious chronic symptoms affect about 6 to 8% of those tattooed.[3] Various histological reactions have been described in literature including granulomatous (foreign body or sarcoidal), pseudoepitheliomatous, lichenoid, pseudolymphomatous, scleroderma or morphea-like, allergic contact dermatitis and photoallergic reaction.[4]

Granulomatous reactions to tattoos warrant investigations to rule out systemic sarcoidosis. Apart from foreign body granuloma and sarcoidosis, granuloma annulare, and necrobiosis lipoidica have also been described in tattoo.[5] Macrophages engulf the foreign material (pigment), which usually resists digestion and remains within the cytoplasm of macrophages. Carbon black of black tattoos tends to agglomerate and form larger bodies that can elicit foreign body reactions in black tattoos and even granuloma formation, which overlaps with sarcoidosis. Possible mechanism of sarcoidal tattoo reaction could be due to chronic antigenic stimulation to pigment in a genetically predisposed individual.[6]

Patch test and intradermal testing have been suggested to predict formation of allergic reactions in patients. However, they have been found to be unsatisfactory in clinical practice, owing to false negativity and delayed presentation of these reactions.[7] The material used to patch/intradermal test patients is also not standardized. These tests may, however, be worthwhile in people who are planning tattoos covering large body areas.Management of tattoo reaction includes topical/intralesional or oral corticosteroids, topical tacrolimus, LASER ablation, surgical excision, and mechanical dermabrasion.[8] In our case, the patient with ulceration of lesion responded promptly to short course of oral steroids without relapse. LASER and topical therapy was used in the other two patients with partial response and pending follow-up. There is a parallel need for rise in awareness of tattoo-associated dermatoses to curb its incidence. The present concerns of youngsters are limited to only those of infections, which are considered by them to be preventable. The possibility of localized and/or systemic hypersensitivity to tattoo elements needs to be emphasized to prevent tattoo regret.

Acknowledgment

We thank the patient for granting permission for clinical photography.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Saygin D, Karunamurthy A, English J, Aggarwal R. Tattoo reaction as a presenting manifestation of systemic sarcoidosis. Rheumatology 2019;58:927.
2Jacob CI. Tattoo-associated dermatoses: a case report and review of the literature. Dermatol Surg 2002;28:962-5.
3Kluger N. Self-reported tattoo reactions in a cohort of 448 French tattooists. Int J Dermatol 2016;55:764-8.
4Kluger N. An update on cutaneous complications of permanent tattooing. Expert Rev Clin Immunol 2019;15:1135-43.
5Wood A, Hamilton SA, Wallace WA, Biswas A. Necrobiotic granulomatous tattoo reaction: report of an unusual case showing features of both necrobiosis lipoidica and granuloma annulare patterns. Am J Dermatopathol 2014;36:e152-5.
6Torres LK, Faiz SA. Images in clinical medicine. Tattoos and sarcoidosis. N Engl J Med 2014;370:e34.
7Serup J, Hutton Carlsen K. Patch test study of 90 patients with tattoo reactions: negative outcome of allergy patch test to baseline batteries and culprit inks suggests allergen(s) are generated in the skin through haptenization. Contact Dermatitis 2014;71:255-63.
8Mohamed MASK, Samayam A. Tattoo reaction: case series. Our Dermatol Online. 2018;9:200-2